Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 8, NWS Great Falls, MT

May 30, 2008Blaine County, Chouteau County, Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 30, 2008, 3:57 PM MDT for Blaine County, Chouteau County, Fergus County, Montana. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2008, 3:57 PM MDT (21:57 UTC)
Expired
May 30, 2008, 4:45 PM MDT
In force
48 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT

The radar

The Great Falls radar (KTFX), 119 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 4:35 PM MDTTSTM WND GST 6013 Ssw Iliad, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 302158
SVRTFX
MTC005-015-027-302245-
/O.NEW.KTFX.SV.W.0008.080530T2157Z-080530T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
357 PM MDT FRI MAY 30 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FERGUS COUNTY IN CENTRAL MONTANA...
  EXTREME SOUTHWESTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
  EAST CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 445 PM MDT

* AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES NORTHEAST OF GERALDINE...MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  NORTHWESTERN FERGUS...EXTREME SOUTHWESTERN BLAINE AND EAST CENTRAL
  CHOUTEAU COUNTIES.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 4803 10995 4801 10949 4782 10936 4760 10938
      4756 10999 4768 11020 4784 11029 4793 11026
      4798 11011
TIME...MOT...LOC 2157Z 310DEG 9KT 4785 11009

$$

COHEN
2 follow-up statements
000 
WWUS55 KTFX 302223
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 PM MDT FRI MAY 30 2008

MTC005-015-027-302245-
/O.CON.KTFX.SV.W.0008.000000T0000Z-080530T2245Z/
BLAINE MT-CHOUTEAU MT-FERGUS MT-
420 PM MDT FRI MAY 30 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN FERGUS...EAST CENTRAL CHOUTEAU AND EXTREME
SOUTHWESTERN BLAINE COUNTIES...

AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 12 MILES WEST OF ILIAD...OR 25 MILES SOUTH OF
BIG SANDY...MOVING SOUTHEAST AT 10 MPH.

ADDITIONAL THUNDERSTORMS ARE FORMING OVER EAST CENTRAL CHOUTEAU 
COUNTY...AND WILL LIKELY PRODUCE PENNY SIZE HAIL THROUGH 445 PM 
MDT...AS THEY MOVE SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY RURAL 
AREAS OF THE INDICATED COUNTIES.

LAT...LON 4803 10995 4801 10949 4782 10936 4760 10938
      4756 10999 4768 11020 4784 11029 4793 11026
      4798 11011
TIME...MOT...LOC 2220Z 310DEG 9KT 4781 11002

$$

COHEN
000 
WWUS55 KTFX 302244
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 PM MDT FRI MAY 30 2008

MTC005-015-027-302253-
/O.EXP.KTFX.SV.W.0008.000000T0000Z-080530T2245Z/
BLAINE MT-CHOUTEAU MT-FERGUS MT-
443 PM MDT FRI MAY 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FERGUS...EAST
CENTRAL CHOUTEAU AND EXTREME SOUTHWESTERN BLAINE COUNTIES WILL EXPIRE
AT 445 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4803 10995 4801 10949 4782 10936 4760 10938
      4756 10999 4768 11020 4784 11029 4793 11026
      4798 11011
TIME...MOT...LOC 2243Z 310DEG 9KT 4777 10995

$$

COHEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:56 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, May 30, 2:56 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 PM MDT FRI MAY 30 2008

.DISCUSSION...

TODAY THROUGH SUNDAY...AN UNSETTLED UPPER LEVEL PATTERN WILL PERSIST
ACROSS THE REGION DURING THE NEXT SEVERAL DAYS...WITH A QUASI
STATIONARY CLOSED LOW PRESSURE CIRCULATION LOCATED OFF THE PACIFIC
NORTHWEST COAST. TONIGHT...WEAK ATMOSPHERIC STABILITY AND LIMITED
LOW AND MID LEVEL MOISTURE WILL ALLOW SCATTERED THUNDERSTORM
ACTIVITY TO CONTINUE THRU MIDNIGHT. WEAK HIGH PRESSURE IS
ANTICIPATED TO DEVELOP OVER THE FORECAST AREA AND DRY OUT THE
LOWER LEVELS DURING THE REMAINDER OF THE OVERNIGHT. BY SATURDAY
AFTERNOON...THE NEXT WAVE OF INSTABILITY ASSOCIATED WITH A WEAK
STORM SYSTEM EMBEDDED WITHIN THE FLOW AROUND THE CLOSED LOW TO THE
WEST WILL BRING INCREASED PRECIPITATION CHANCES TO MAINLY
SOUTHWEST MONTANA AND ALONG THE CONTINENTAL DIVIDE. BY EARLY
SUNDAY...THE CLOSED LOW IS ANTICIPATED TO SLOWLY DRIFT INLAND AND
APPROACH THE FORECAST AREA. PRECIPITATION CHANCES WILL INCREASE
THROUGHOUT THE DAY ON SUNDAY...WITH THE POTENTIAL FOR STRONG
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THROUGHOUT
THE SHORT TERM FORECAST PERIODS...AFTERNOON TEMPERATURES ARE
EXPECTED TO BE NEAR THE SEASONAL AVERAGE...WITH OVERNIGHT
TEMPERATURES REMAINING ABOVE THE SEASONAL AVERAGE. FLOODING
CONCERNS RELATED TO RECENT HEAVY RAINS HAVE DECREASED SIGNIFICANTLY
DURING THE PAST SEVERAL DAYS...HOWEVER THUNDERSTORMS THIS WEEKEND
HAVE THE POTENTIAL TO CREATE LOCALIZED FLASH FLOODING WITH
CONTINUED HIGH RIVER LEVELS AND SATURATED SOILS. ZUMPFE

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...TYPICAL SPRING PATTERN WILL
CONTINUE THROUGH THE PERIOD. UNSETTLED WEATHER WILL BE THE RULE AS A
SERIES OF UPPER LOWS MOVE ACROSS THE AREA BRINGING THE POSSIBILITY
OF AFTERNOON AND EARLY EVENING THUNDERSTORMS. THE MOST ENERGETIC
PERIOD LOOKS TO BE MONDAY AS AN UPPER LOW MOVES ACROSS THE AREA AND
OPENS INTO A BROAD UPPER TROF. TEMPERATURES DURING THE PERIOD WILL
REMAIN SLIGHTLY BELOW SEASONAL AVERAGES.

THURSDAY AND FRIDAY...LATEST MODELS INDICATE AN UPPER LEVEL LOW
PRESSURE IS EXPECTED TO MOVES THROUGH MID WEEK. AN UNSETTLED
WESTERLY FLOW DEVELOPS BY THURSDAY SO CONTINUED WITH CLIMO POPS
THROUGH THE PERIOD AND KEPT TEMPERATURES NEAR NORMAL. SAUCIER

&&

.AVIATION...

UPDATED 1717Z.
A MOIST SOUTHWEST TO WEST FLOW ALOFT WILL CONTINUE OVER THE AREA.
THE AIRMASS WILL DESTABILIZE DURING THE AFTERNOON WITH SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING. CONVECTIVE ACTIVITY WILL
CONTINUE INTO THE EARLY EVENING HOURS BEFORE ENDING BY 04Z. VFR
CONDITIONS PREVAIL WITH MVFR CONDITIONS POSSIBLE IN THE VICINITY OF
SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  74  49  70 /  30  20  20  40
CTB  45  73  48  68 /  20  20  20  40
HLN  48  76  50  71 /  30  30  30  50
BZN  43  72  46  72 /  30  20  30  40
WEY  36  64  38  65 /  30  20  20  40
DLN  42  70  46  67 /  30  20  30  30
HVR  48  78  50  75 /  30  20  20  40
LWT  43  71  45  69 /  40  20  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZUMPFE
LONG TERM...EMANUEL/SAUCIER
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 30, 9:04 AM MDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
904 AM MDT FRI MAY 30 2008

MTZ008>015-044>055-311200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
904 AM MDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL AND
SOUTHWEST MONTANA THIS AFTERNOON THROUGH THIS EVENING. A FEW
STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...WILL CONTINUE TO BE POSSIBLE OVER NORTH CENTRAL AND
SOUTHWEST MONTANA INTO EARLY NEXT WEEK. A FEW STORMS COULD BE
STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:59 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.